So I've been noticing that when I take a Doctor's Best FullyActive B12 capsule (methyl) with breakfast, I either don't feel it at all and get sleepy at various parts of the day (usually after I eat), or I feel it WAY too much to the point of paranoia. I don't know if this new-gained energy from it is something to get used to, but it almost feels a little too giddy/jittery for me. I have to anxiously talk myself out of it because I don't know if I'm making this up in my head! Is this normal? Overall, though, I do feel more focused taking it versus not taking it. I take 1500 mcg every day, but if I felt too jittery the day before, I'll take half. If I still feel tired after my meal, I'll take another half or full one.
Its effects are quite inconsistent with me. I also itch all over my body, including my scalp, and my bug bites (I live in Hawaii) flare up quite a bit. Now that I think about it, I don't even know if most of them are bug bites, or bumps caused by the B12.
Can you tell, I'm a bit of a hypochondriac...?
Are you allergic to wheat? I've read the cellulose that makes up vitamin capsules can cause rashes if you're allergic to the plant or whatever component thereof it was derived from.
You can twist the capsule apart and take the powder directly. I do this with calcium supplements...brush my teeth with the powder and swallow all the evidence :D
Yes, I actually am sensitive to all products containing gluten (barley, rye, wheat, contaminated oats etc.) I took your advice and tried taking just the powder, but I still itched and felt like I drank coffee. That's excellent advice for the calcium, I have a bottle of calcium magnesium that I never touch, maybe I can try doing that! Thanks!
Are you sure it's not a placebo effect.. i've been on injections from more then 2 months now and still don't notice a thing.. i had an extreme deficiency (smaller then 37) but when you have a normal deficieny you should notice it after around 2 months is what i've been told.. not immediately after or whatever, i assume the same goes for capsules.. it's not cocaine..
With the itching, I'm positive it's not placebo. I felt it today and yesterday. I took about a third of one toady and didn't feel as jittery, but I definitely did for a few minutes after taking it.
I found this article, which is kind of eye-opening and makes me hope I'm not damaging myself: http://www.newhealthguide.org/Vitamin-B12-Overdose.html
Your cocaine comment cracks me up!!!!! hahahhaa thank you :)
Ah, okay, good to know you felt something. I'm hoping that it's because I needed to start reducing my dose? Only the doctor will know, I guess. I should be able to get a blood test within the next week or two. Itching is what concerns me! Thanks for the response!
You can be allergic to B12, it's uncommon but well recognised. Hives is a typical response. The Doctor's Best stuff is supposed to be free from additives which would suggest it is the B12 you're reacting to. You can never be sure with supplement companies though. Also the B12 fraction itself could contain residues from the production process. So you might have better luck with another brand or with hydroxo- or cyano- rather than methylcobalamin. Solgar's 1000mg sublinguals have more ingredients (all fairly innocuous though) but still get consistently good reviews. Otherwise you could try a B12 patch (not sure about what's available in the US). If you experienced a localised reaction from a patch it would confirm an allergy, although it is apparently possible to have a delayed systemic allergic response absent a local reaction.
If you continue to notice the allergy symptoms regardless you could just experiment with a progressively lower dose. Less than 100mg a day is supposedly enough to maintain sufficiency for most people. But you should make sure that you've corrected any potential deficiency first. The best way to check your B12 status is with MMA and/or homocysteine tests.
THe bug bites/bumps - acne or 'acneiform erruptions' are a fairly common side effect of B12. No-one seems to know why. This side-effect generally gets weaker as you continue to take B12, but could potentially persist for a few months.
The jittery-ness - lots of people notice this too. As well as replenishing your B12 levels, supplements seem to have a more immediate 'pharmaceutical' effect for some people. Some get an energy boost & others feel sleepy. I've heard of people taking a dose before bed to combat insomnia for example. No idea whether this will improve over time, but presumably as you build up your blood levels each subsequent supp should have less of an effect?
Best of luck!